A lung transplant patient is on cyclosporine, azathioprine, and prednisone, along with calcium carbonate, metoprolol, diltiazem, allopurinol, simvastatin, and zopiclone. A urine culture is positive for Candida and Infectious Diseases suggests treatment with fluconazole.
What drug interactions are present with the patient’s current medication regimen that could be of potential clinical significance? How can you monitor for evidence of toxicity related to these drug interactions? What other drugs interact with immunosuppressants?
In this patient, cyclosporine levels are likely increased as a consequence of calcium channel blockers (diltiazem) and azole antifungals (fluconazole). Also, the toxicity of statin drugs such as simvastatin is increased by the concomitant use of cyclosporine. The metabolism of azathioprine is significantly reduced by allopurinol, and hence, reduction of the azathioprine dose and monitoring of the white blood cell count is required when initiating allopurinol.
Macrolide antibiotics such as erythromycin and clarithromycin may also increase cyclosporine and tacrolimus levels. Protease inhibitors such as ritonavir have a very potent inhibitory effect on cyclosporine and tacrolimus metabolism and cause substantial increases in levels. Calcineurin inhibitor levels can be decreased by anticonvulsants such as phenytoin, carbamazepine and barbiturates; antituberculous drugs such as rifampin and rifabutin; and agents drugs that may inhibit drug absorption in the bowel, such as cholestyramine and Golytely.
Whenever a drug known to interact with calcineurin inhibitors is started or stopped, close monitoring of calcineurin inhibitor levels is necessary to prevent toxicity or subtherapeutic dosing.
In addition, agents such as aminoglycoside antibiotics, vancomycin, and non-steroidal anti-inflammatory drugs may potentiate the nephrotoxicity of calcineurin inhibitors without affecting blood levels.